Alert archive / Kansas / Special Weather Statements in 2018

Special Weather Statement, NWS Dodge City, KS

August 16, 2018Rush County, Kansas

NWS Dodge City, KS issued this special weather statement at Aug 16, 2018, 7:21 PM CDT for Rush County, Kansas. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 16, 2018, 7:21 PM CDT (00:21 UTC)
Expired
Aug 16, 2018, 8:15 PM CDT
In force
54 min
Issued by
NWS Dodge City, KS

County Rush County, KS

The radar

The Dodge City radar (KDDC), 99 km from the middle of the area, began a volume at 00:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.4 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2018-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1495 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2018-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 79 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1495 J/kg
Mixed-layer CIN
-78 J/kg
Mixed-layer LCL
1861 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
79 m²/s²
0-3 km storm-relative helicity
131 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.4

Open this sounding in Storm Lab

The text

As transmitted.

973 
WWUS83 KDDC 170021
SPSDDC

Special Weather Statement
National Weather Service Dodge City KS
721 PM CDT THU AUG 16 2018
 
KSZ046-065-170115-
Rush KS-Pawnee KS-
721 PM CDT THU AUG 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL PAWNEE AND
SOUTHEASTERN RUSH COUNTIES UNTIL 815 PM CDT...

At 721 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles south of Shaffer. This storm was nearly stationary.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Bison, Timken and Shaffer. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Dodge City.

&&

LAT...LON 3836 9934 3853 9926 3850 9903 3830 9904
TIME...MOT...LOC 0021Z 266DEG 2KT 3841 9908 

$$

HOVORKA

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this special weather statement went out at Aug 16, 6:22 PM CDT, 59 minutes earlier.

Area forecast discussion, Aug 16, 6:22 PM CDT, 59 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
622 PM CDT Thu Aug 16 2018

...Updated Aviation Discussion...

.SYNOPSIS...
Issued at 249 PM CDT Thu Aug 16 2018

An upper level low over Iowa this afternoon will progress
southeastward and push a weak cold front across western Kansas
this evening. Weak surface high pressure will build across the
region on Friday. A strong upper level disturbance will approach
western Kansas Saturday and then traverse western Kansas Sunday.
The attendant cold front will pass late Sunday, with surface high
pressure building across the plains early to mid next week. By
late next week and into next weekend, the mid to upper level flow
will become more zonal, with a surface trough developing in the
lee of the Rockies.

&&

.SHORT TERM...(This evening through Friday)
Issued at 249 PM CDT Thu Aug 16 2018

A few thunderstorms may develop along the weak cold front late
this afternoon and persist into the evening. Owing to a strong
veering wind profile and 50 kts winds at upper levels, these
storms could be severe with large hail up to half dollar size.
Friday should be mainly quiet in the wake of the front; however,
some t-storm activity that develops over the eastern slopes of the
Rockies in the evening could move into far western Kansas very
late at night. Lows tonight are expected to be in the 60s with
highs mainly in the mid to upper 80s on Friday.

.LONG TERM...(Friday night through Thursday)
Issued at 249 PM CDT Thu Aug 16 2018

There are high chances for thunderstorms with locally heavy rains
Saturday night into early Sunday as the aforementioned, strong
upper level disturbance approaches. High temperatures are
expected to cool into the upper 70s and lower 80s for highs for
the Monday through Wednesday period as surface high pressure
builds across the western plains in the wake of a cold front.
There is a small chance of showers and perhaps even a thunderstorm
Tuesday as an upper level disturbance in northwesterly flow
approaches Kansas. The main limitations for more vigorous
convection will be instability given the cooler lower levels and
lower dewpoint values. Lows may be in the lower 50s by Wednesday
morning unless mid level cloud inhibits the development of a
strong low level temperature inversion. A slow warming trend is
expected by late next week and into the weekend due to surface
troughing and a resumption of southerly winds.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 618 PM CDT Thu Aug 16 2018

Frontal boundary has dropped south of HYS and will pass through
DDC and GCK after 02Z and LBL after 04Z turning winds out of the
northeast less than 10kts with a weak gradient across the entire
CWA. VCTS will be around HYS where the greatest instability is and
current CU field is located. No precip is expected at the other
TAF sites. Otherwise, VFR conditions will persist for all
locations with clearing skies over night and into the rest of the
period with only a few lingering high cirrus clouds remaining.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  65  89  65  87 /  20   0  10  30
GCK  65  88  64  87 /  20   0  20  30
EHA  64  90  64  87 /  20  10  40  40
LBL  66  90  66  87 /  20  10  30  40
HYS  65  84  65  87 /  30   0   0  10
P28  69  90  67  90 /  30  10   0  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...Finch
SHORT TERM...Finch
LONG TERM...Finch
AVIATION...Lowe
Hazardous weather outlook, Aug 16, 2:40 AM CDT, 16 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
240 AM CDT Thu Aug 16 2018

KSZ030-031-043>046-061>066-074>081-084>090-170745-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
240 AM CDT Thu Aug 16 2018 /140 AM MDT Thu Aug 16 2018/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Scattered thunderstorms are expected mainly east of US 283 late
this afternoon and this evening. The strongest of these storms may
produce hail up to 2 inches in diameter, along with wind gusts of
60 mph. An isolated tornado is possible this evening across the
far southeast zones, in the vicinity of Barber county.

Day 1 Hazards
-------------
* Lightning: Elevated risk
* Thunderstorm wind damage: Elevated risk
* Thunderstorm hail damage: Elevated risk
* Tornado: Limited risk

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Days 2-7 Discussion
-------------------

Showers and thunderstorms are expected Saturday night into Sunday
morning. Some of these storms may be severe with the primary risk
being damaging winds. Locally heavy rainfall is likely, with some
flooding possible.

Days 2-7 Hazards
----------------
* Friday
  No hazards.

* Saturday
  - Lightning: Significant risk
  - Thunderstorm wind damage: Elevated risk
  - Flooding: Limited risk

* Sunday
  - Lightning: Significant risk
  - Flooding: Limited risk

* Monday
  No hazards.

* Tuesday
  - Lightning: Limited risk

* Wednesday
  - Lightning: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required mainly east of US 283 late
this afternoon and this evening.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

Turner

In the hours before

Special weather statement, Aug 16, 7:21 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Dodge City KS
721 PM CDT THU AUG 16 2018

KSZ046-065-170115-
Rush KS-Pawnee KS-
721 PM CDT THU AUG 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL PAWNEE AND
SOUTHEASTERN RUSH COUNTIES UNTIL 815 PM CDT...

At 721 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles south of Shaffer. This storm was nearly stationary.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Bison, Timken and Shaffer.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Dodge City.

&&

LAT...LON 3836 9934 3853 9926 3850 9903 3830 9904
TIME...MOT...LOC 0021Z 266DEG 2KT 3841 9908

HOVORKA

Nearby

Special Weather Statements in Kansas, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.